Middleboro, MA Two Civil Air Patrol Pilots Killed When CAP Cessna 182 Crashes - Morphine Use By CAP Pilot Cited, May 1998

On May 25, 1998, David J. LaCroix, 60, of Taunton, and George A. Stedman Jr., 46, of Brockton, both members of the Brockton Civil Air Patrol, were taking part in a four hour C.A.P. training exercise near the Taunton Municipal Airport when their single-engine Cessna 182 aircraft suddenly experienced mechanical difficulty and crashed in a thickly wooded area of the town of Middleboro. Neither man survived.
Both were long time members of the Civil Air Patrol with 6,100 hours of flight time between them.
Witnesses reported that just before the crash they heard the plane’s engine fade, and then “wail loudly” before quitting all together.
On May 22, just two days before the crash, Mr. LaCroix had flown the very same plane on a search and rescue mission looking for a downed Piper Aero which had crashed in the town of Lincoln, Massachusetts. In that accident a man and his 5-year-old son were killed.

- New England Aviation History

-----

NTSB Final Report – Middleborough, MA: The National Transportation Safety Board (NTSB) recently released the final report on the Middleborough, MA aircraft accident that occurred on 25 May 98. This accident involved two senior members flying a C-182R during an instrument proficiency flight in conjunction with a flight clinic earlier that day. The flight was briefed to be a one-hour, IFR sortie. However, after approximately 30 minutes the IFR clearance was cancelled. About 15 minutes later, the aircraft was observed flying a low approach to a private airport followed by a climbing right turn. During the climb, the bank increased and the aircraft descended into trees with no change in engine power. The aircraft was destroyed and both pilots were fatally injured.
The investigation revealed no mechanical failure or malfunction. The pilot in command (PIC) had been treated for migraine headaches since 1988 by his personal physician. The PIC was routinely taking about 100 tablets of Tylenol #3 (acetaminophen and codeine) per month. The pilot’s personal physician had later changed the prescription to a barbiturate named Fiorinal (butalbital, aspirin and caffeine). A review of past applications for medical certificates revealed that under question 18a, “Medical History, Frequent or severe headaches”, the pilot had checked the NO block. In addition, question 19, “Visits to Health Professionals Within Last 3 Years”, showed only visits to the Aviation Medical Examiner (AME). The visits to the doctor who prescribed the Fiorinal were not listed.
Toxicological tests, after the accident, revealed that the PIC had a toxic level of morphine in his blood. By examining the rate at which the morphine was metabolized, one can conclude that the drug was probably taken in flight, apparently for emergency relief from a migraine headache. The source of the morphine is unknown, as neither of the pilot’s physicians had prescribed it.
According to the FAA Guide for Aviation Medical Examiners, a history or presence of migraine headaches, migraine equivalent, cluster headaches, chronic tension headache or conversion headaches would preclude the issuance of a medical certificate. The reason for this policy is that these types of headaches can be so painful as to be acutely incapacitating. Additionally, these types of headaches often require medications for relief that can greatly diminish a pilot’s ability to control an aircraft. Impairment due to ingested morphine was definitely a factor in this pilot’s failure to maintain control of the aircraft during a VFR go-around.